Invariant mean and a Korovkin-type approximation theorem
© Al-Mezel; licensee Springer. 2013
Received: 29 May 2012
Accepted: 24 February 2013
Published: 15 March 2013
In this paper we apply this form of convergence to prove some Korovkin-type approximation theorem by using the test functions 1, , , which generalizes the results of Boyanov and Veselinov (Bull. Math. Soc. Sci. Math. Roum. 14(62):9-13, 1970).
MSC:41A65, 46A03, 47H10, 54H25.
Keywordsinvariant mean σ-convergence Korovkin-type approximation theorem
1 Introduction and preliminaries
Let c and denote the spaces of all convergent and bounded sequences, respectively, and note that . In the theory of sequence spaces, an application of the well-known Hahn-Banach extension theorem gave rise to the concept of the Banach limit. That is, the lim functional defined on c can be extended to the whole of and this extended functional is known as the Banach limit. In 1948, Lorentz  used this notion of a generalized limit to define a new type of convergence, known as almost convergence. Later on, Raimi  gave a slight generalization of almost convergence and named it σ-convergence. Before proceeding further, we recall some notations and basic definitions used in this paper.
Let σ be a mapping of the set of positive integers into itself. A continuous linear functional φ defined on the space of all bounded sequences is called an invariant mean (or a σ-mean; cf. ) if it is non-negative, normal and .
We denote the set of all σ-convergent sequences by and in this case we write and L is called the σ-limit of x. Note that a σ-mean extends the limit functional on c in the sense that for all if and only if σ has no finite orbits (cf. ) and .
If σ is a translation then the σ-mean is called a Banach limit and σ-convergence is reduced to the concept of almost convergence introduced by Lorentz .
If , then we get convergence, and in this case we write , where .
a convergent sequence is also σ-convergent;
a σ-convergent sequence implies convergence.
Then x is σ-convergent to 1/2 but not convergent.
Let be the space of all functions f continuous on . We know that is a Banach space with the norm , . Suppose that . We write for and we say that T is a positive operator if for all .
The classical Korovkin approximation theorem states the following : Let be a sequence of positive linear operators from into . Then , for all if and only if , for , where , and .
Quite recently, such type of approximation theorem has been studied in [8, 9] and  by using λ-statistical convergence, while in  lacunary statistical convergence has been used. Boyanov and Veselinov  have proved the Korovkin theorem on by using the test functions 1, , . In this paper, we generalize the result of Boyanov and Veselinov by using the notion of σ-convergence. Our results also generalize the results of Mohiuddine , in which the author has used almost convergence and the test functions 1, x, .
2 Korovkin-type approximation theorem
We prove the following σ-version of the classical Korovkin approximation theorem.
whenever for all .
In the following example we construct a sequence of positive linear operators satisfying the conditions of Theorem 2.1 but not satisfying the conditions of the Korovkin theorem of Boyanov and Veselinov .
We see that does not satisfy the classical Korovkin theorem since does not exist. Hence our Theorem 2.1 is stronger than that of Boyanov and Veselinov .
3 A consequence
Now we present a slight general result.
that is, (3.2) holds. □
- Lorentz GG: A contribution to theory of divergent sequences. Acta Math. 1948, 80: 167–190. 10.1007/BF02393648MathSciNetView ArticleGoogle Scholar
- Raimi RA: Invariant means and invariant matrix methods of summability. Duke Math. J. 1963, 30: 81–94. 10.1215/S0012-7094-63-03009-6MathSciNetView ArticleGoogle Scholar
- Schaefer P: Infinite matrices and invariant means. Proc. Am. Math. Soc. 1972, 36: 104–110. 10.1090/S0002-9939-1972-0306763-0MathSciNetView ArticleGoogle Scholar
- Mursaleen M: On some new invariant matrix methods of summability. Quart. J. Math. Oxford 1983, 34: 77–86. 10.1093/qmath/34.1.77MathSciNetView ArticleGoogle Scholar
- Mursaleen M, Edely OHH: On the invariant mean and statistical convergence. Appl. Math. Lett. 2009, 22: 1700–1704. 10.1016/j.aml.2009.06.005MathSciNetView ArticleGoogle Scholar
- Demirci K, Dirik F: Statistical σ -convergence of positive linear operators. Appl. Math. Lett. 2011, 24: 375–380. 10.1016/j.aml.2010.10.031MathSciNetView ArticleGoogle Scholar
- Karakuş S, Demirci K: Equi-statistical σ -convergence of positive linear operators. Comput. Math. Appl. 2010, 60: 2212–2218. 10.1016/j.camwa.2010.08.010MathSciNetView ArticleGoogle Scholar
- Edely OHH, Mohiuddine SA, Noman AK: Korovkin type approximation theorems obtained through generalized statistical convergence. Appl. Math. Lett. 2010, 23: 1382–1387. 10.1016/j.aml.2010.07.004MathSciNetView ArticleGoogle Scholar
- Mursaleen M, Alotaibi A: Statistical summability and approximation by de la Vallée-Pousin mean. Appl. Math. Lett. 2011, 24: 320–324. 10.1016/j.aml.2010.10.014MathSciNetView ArticleGoogle Scholar
- Srivastava HM, Mursaleen M, Khan A: Generalized equi-statistical convergence of positive linear operators and associated approximation theorems. Math. Comput. Model. 2012, 55: 2040–2051. 10.1016/j.mcm.2011.12.011MathSciNetView ArticleGoogle Scholar
- Mursaleen M, Alotaibi A: Statistical lacunary summability and a Korovkin type approximation theorem. Ann. Univ. Ferrara 2011, 57(2):373–381. 10.1007/s11565-011-0122-8MathSciNetView ArticleGoogle Scholar
- Boyanov BD, Veselinov VM: A note on the approximation of functions in an infinite interval by linear positive operators. Bull. Math. Soc. Sci. Math. Roum. 1970, 14(62):9–13.MathSciNetGoogle Scholar
- Mohiuddine SA: An application of almost convergence in approximation theorems. Appl. Math. Lett. 2011, 24: 1856–1860. 10.1016/j.aml.2011.05.006MathSciNetView ArticleGoogle Scholar
- Becker M: Global approximation theorems for Szasz-Mirakjan and Baskakov operators in polynomial weight spaces. Indiana Univ. Math. J. 1978, 27(1):127–142. 10.1512/iumj.1978.27.27011MathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.